1. Guest, the 'News in Brief' for the week beginning 11th January 2021 is here.
    Dismiss Notice
  2. Welcome! To read the Core Purpose and Values of our forum, click here.
    Dismiss Notice

Midodrine

Discussion in 'Treating POTS and Orthostatic Intolerance' started by MerryB, Mar 8, 2020.

  1. MerryB

    MerryB Senior Member (Voting Rights)

    Messages:
    137
    Likes Received:
    909
    Hi everyone,

    I am wondering whether anybody who has viral onset (especially mononucleosis)ME and POTS had tried Midodrine, and if so whether you would be willing to share your experience of it?

    I ask because I have been trying it recently, and I am finding that although it helps a lot with my orthostatic intolerance, when it wears off my viral symptoms flare up more than usual.

    By viral symptoms, I mean the feeling I have which mimics the symptoms of the glandular fever/mononucleosis that was the onset of my ME & POTS. A core symptom of my ME, ever since it started 10 years ago with glandular fever, is feeling as if I still have the glandular fever. These viral symptoms come and go - they flare up when I am tired. But the Midodrine wearing off seems to make them flare up more than usual.

    I have no idea why this would be, I am just curious to know whether anybody else with my type of ME & POTS (acute onset with mononucleosis) has tried Midodrine and had a similar response?

    Just to be clear - I don't have positive blood tests for chronic active Epstein-Barr. I just get the mononucleosis-like symptoms as part of my ME, and I don't know what the exact cause is other than guessing that my body may have some difficulty handling the latent virus, but I don't have any direct evidence of this.

    Thanks!

    EDTA: Not asking for medical advice or suggestions, just curious to hear whether others have had a similar experience.
     
  2. Ryan31337

    Ryan31337 Senior Member (Voting Rights)

    Messages:
    222
    Likes Received:
    1,444
    Hi @MerryB,

    I haven't tried Midodrine but can at least say I have had the same, very reliable 'viral like' response as part of PEM.

    I've been on Pyridostigmine for 6 months now and very clearly get less affected by PEM and consequently less of the viral activation feeling. Whilst they're quite different drugs, I suspect they're both improving similar underlying dysfunctions that are causing some sort of immune knock-on effect. I don't think there's actual viral reactivation going on. But that's just my opinion :)

    Ryan
     
  3. MerryB

    MerryB Senior Member (Voting Rights)

    Messages:
    137
    Likes Received:
    909
    Hi @Ryan31337

    Thank you very much for your reply, and interesting to hear that you also have very reliable 'viral' symptoms as part of your PEM. I'm not convinced there is viral reactivation going on either - perhaps more of an immune response.

    I'm glad to hear the pyridostigmine is helping you - that's great! I would really like to try it but the cardiologists in my area don't prescribe it for POTS so they gave me Midodrine as an alternative.

    Wishing you all the best,

    MB.
     
  4. Ryan31337

    Ryan31337 Senior Member (Voting Rights)

    Messages:
    222
    Likes Received:
    1,444
    Invisible Woman likes this.
  5. MerryB

    MerryB Senior Member (Voting Rights)

    Messages:
    137
    Likes Received:
    909
    Invisible Woman likes this.
  6. Yvonne

    Yvonne Established Member

    Messages:
    20
    Likes Received:
    200
    Hi MerryB,

    I took midodrine for about 2 years. The side effects were difficult to tolerate and I had to start at a very low dose and was never able to take the full prescribed dose. Eventually I had to stop due to urinary retention which I understand is a common problem. The good news is that midodrine is the only thing that had any appreciable effect on my symptoms in 25 years. I was still far from being able to walk reasonable distances or stand for reasonable times, but I was able to stand longer and walk further than I had for years, and it helped with continence problems. At first, I took advantage and pushed too hard which caused PEM, but I quickly learned to get the pacing right. Even after I stopped taking midodrine the beneficial effect continued until I took a yoga class from which I never recovered.

    On the one hand (although it was difficult to tolerate at first) the benefit, though small in the context of normal life, was huge in the context of my life, so I wonder why it is not more commonly prescribed. On the other hand, at my last consultation with a cardiologist he pointed out that midodrine and similar drugs are not licensed for POTS or ME and implied that they may do harm in the long term (though he didn't state exactly why).

    All the best
    Yvonne
     
    ahimsa, sb4 and Trish like this.

Share This Page